Sunday, July 21, 2013

4 Days of Fentanyl

Day one began after 2 hours of sleep and 4 hours in the car which was a culmination of 2 very emotional doctors appointments. I met my new pain management Dr. Though I have come to hate all things MCV over the years I will say I was not unimpressed with the new doctor. He actually spent 2 hours with me going over every pain issue and reason for it and every pertinent medical fact of the last 5 years. And he tolerated my tears and seemed to understand my frustrations. He also decided that continuing to increase morphine was simply not an option. Yes, I would most likely benefit from increasing the dosage however he knows the insurance refuses to pay anything above 120 mg a day. Plus as my medical records have suggested, I have built a tolerance to it that isn’t going to get any better.


At this point he decided the next option would be to try Methadone or the Fentanyl patches. He did not want to prescribe methadone based on my age and the fact that 95% of my causes of pain are inoperable and will not be going away anytime in the future. More about that appointment and the other 2 appointments in those 2 days later.


So I started the patch that afternoon. Put it on, fought the heat while cooking dinner on the grill. Took about 4 hours before I noticed a decrease in pain. All was well until bedtime. I took my meds and was in my room getting ready for bed when the nausea hit. As soon as I laid down, I was jumping back up to run to the bathroom because my dinner refused to stay down. Finally managed to fall asleep but was extremely dizzy and very nauseous.


Day 2  I awoke with a splitting migraine and an already scheduled follow up with my primary care doctor. I couldn’t say for sure that is was the new medication making me sick because there were a LOT of other factors to consider. There was the lack of sleep, the heat, the emotional roller coaster ride, and yes, I already mentioned the lack of sleep, but the lack of sleep is enough to make anyone sick. Day 2 was yet another insanely hot day and the heat was not helping. The headache went away as did the nausea… until I ate lunch. The nausea came back with a vengeance and I attempted to lay down for a nap. The room began to spin and I had to get back up. The rest of day 2 was spent fighting the nausea. I had a handful of Nauzene tablets and some dry cereal for dinner as it was all I could stomach. One thing I will also point out that I noticed on day 2 was an intolerance to light. I am usually the person who insists on turning on the lights in the living room when it starts getting dark out (My kids prefer to sit in the dark, unless they are leaving a room which which case the light is guaranteed to be on), but I could not stand the light, and even reading a text message on my phone hurt.


Day 3 came with both pain and you guessed it….nausea! But worse than fighting the urge to puke was the pain that had come back. I began to feel a little better that night. I did spend the day complaining that MMJ is still illegal in Virginia as I had a feeling it would work a heck of a lot better than those disgusting cherry flavored tablets.


Day 4 I woke up in as much pain as when I started the patch. Figures since it was time to switch it for a new one. Took more than 1 cup of coffee to talk myself into putting on another patch. This time I did change locations. It’s been 8 hours since the swap out. So far the pain has gone from a 10 to a 7. But the biggest improvement was the ability to eat dinner and not have to take nausea meds before and after.


All that being said, I will say what I believe may have been the issue from the beginning. Neither the doctor nor the pharmacy informed me of one of the most important pieces of information I found in the tiny words on page 3 of the medication info pack: Avoid hot showers, hot tubs, sunbathing, exercise, or anything that would cause an increase in body temperature as it will cause you to absorb the medication too quickly.


I do believe that is why I was so sick and why it stopped working after 2 days. Which makes absolutely no sense to me why the doctor who prescribed this medication on the hottest day of the year thus far did not bother to warn me. So for anyone out there who is about to start Fentanyl… please be advised… stay away from heat.  Also the patches do not stick very well, and I was smart enough to ask my doctor about swimming with the patches on before I left his office. He recommended Tegaderm, which is both 100% waterproof and LATEX FREE! They work great for keeping the patch in place. I have not tested the waterproof factor other than a quick shower, but so far so good.

Monday, July 8, 2013

Tears of Joy, this is new.

I have spent the last 8 months kicking myself and second guessing myself wondering if I made the right decision to stop the Tysabri. I couldn't take being sick 2 weeks out of the month. I had to spend at least 4 hours at the hospital per infusion. When I got home (I had to have someone with me or they wouldn't release me), I would go straight to bed and crash for hours. It was the one day of the month I had to have someone else take care of my kids, cook dinner, and help with homework, etc.

I stopped the Tysabri last October. At the time I stopped because I had the flu, and they told me not to come in until it was gone. I started feeling better before my daughter came home with a second strand of the flu, it was the end of November before I was over it. It was around this time I met with the new surgeon who decided my foot needed another surgery and he scheduled it for January.

Against the advice of my neurologist, I didn't get the November or December infusions because I didn't want to compromise my immune system prior to going in for surgery. This was the third surgery in a year and they told me it would be more invasive and involve a hospital stay. The surgeon agreed with me not to get the infusion.

I had the surgery, I then had to wait until the incisions healed to get another infusion. Of course there was an infection in one of the incision sites, which wasn't seen until the hard cast came off 6 weeks after surgery. Like every time I have come off of the infusions, I began to feel better. I began feeling stronger and I began to appreciate not being sick every month.

My doctors on the other hand, all felt the need to make me aware of the dangers of stopping Tysabri. I was warned repeatedly that the MS was going to go crazy, I was going to grow new lesions, I was going to only get worse. I was told that getting a sinus infection, and bladder infection every month was a small price to pay for not growing new lesions. I was told I was being ignorant and jeopardizing my own health by refusing to go back on the Tysabri.

I felt I was making the right choice to stop this treatment. My body was feeling better, I stopped most of the other meds I was taking. I went from 13 medications a day to 5. That was an easy choice though the week of withdrawals made me wonder if I made the right choice.

I didn't know if I made the right choice. I second guessed that decision every day. It became a daily struggle. I felt better, but was I making it worse? This battle raged, though I stood by my decision to stop it because my body was finally allowing me to feel some sense of normalcy again.

My pain management doctor was fired and her replacement was a man who bragged of his Harvard Medical Degree. We met once and upon looking at the file in his hand he stops when he sees MS... and it was at this point he tells me my case is too complicated for him and I need to go to Richmond to be seen at MCV (WORST HOSPITAL EVER!!!). And Upon booting me out of his office he hands me an order for MRIs for the fractures in my spine.

I ended up calling the neurologist to let them know I have these orders and she will need to add the brain and the contrast. And of course this means getting doc #1 to rewrite the order with contrast and going to pick it up, then going to the other side of the hospital to pick up the second order from doc #2.Then getting the MRIs.

9 blown veins to get the contrast in my arm.

I was bruised from elbow to hands on both arms.

Took forever to get the darn things done.


I picked up my results a few days later and I began to cry as I read them. The nurse came over to ask what was wrong and I told her these are tears of joy and relief. She being my favorite nurse of all the ones I see, hugged me and cried with me right there in the middle of the lobby. I have NO new lesions, 2 of the old ones are significantly smaller, and no signs of active demyelination anywhere. My MS findings are all stable. And when I read those words, I felt the weight of the world lift off of my shoulders and I realized I can stop second guessing myself. I also realized that I am still going to refuse to go back on Tysabri and I have no desire to try the new pill.

On the not so great side, there are more herniations around the fractures and the discs are pushing into my spinal cord, which they believe is the source of most of my pain. But even that wasn't really bad news. Seeing as I have to see a new pain management doctor, it helps to have proof to show there is a valid reason that I am there and I am not some addict trying to score pills.

Been a while since I cried happy tears.